Hi, Can I ask what experiences anyone has had on taking Hydroxicarbamide. I have had ET for about 6 years but only taken aspirin. My platelets are 953 now and I am expecting that I will have to start taking it on my next visit to clinic which is tomorrow. My mother is on it for white blood cell problem and has had thinning hair and a leg ulcer and I am making myself so anxious about taking it that I am now feeling ill. !!!

15 Replies

  • I do felt overwhelmed when I found out I had PV and eosonphilia. I posted on this forum and got great encouragement from lots of people. I have been taking 500,mg every day for 2 years. I have thinning hair and am fatigued a lot but those are the only symptoms. I made myself sick also at first. Get a good Dr and work with them. It'll be OK. Good luck and keep posting your feelings. It helps .

  • Yes hair has thinned but I wear a wig. The benefits of taking the drug are worth while.It keeps my platelets down so less risk of Thrombosis .

  • Hi, I guess I'm one of the lucky ones. I was diagnosed with PV 9 years ago and have been taking 500mg of Hydroxicarbamide 6 days per week for the last 18 months. I have no side effects whatsoever, yes I get tired but I got tired before I started the drug. No thinning hair, no leg ulcers, no aching muscles thank goodness. You will hear all the bad stories, but not so many of the good ones so I felt I had to reply to try and give a balanced view.

    Good luck and try not to worry before there is something to worry about.

    Judy x

  • Ay up Jodary - I must echo Judys' viewpoint as I would say your mums unfortunate experience is the exception rather than the rule. . Like many folk ont forum I have popped hundreds of Hydrox over the yrs with no real adverse additional ill effects.. So at the risk of sounding patronising please try try try to chill your beans a tad and take a positive approach to your impending treatment. If you pop Hydroxycarbamide into the search option it should put up numerous previous posts to re-assure you. . . Take care and good luck JR . . . . . . . . . . .

  • hi, i've been on it for 6 yrs no problem at any time! good luck maybe be the same for u.

  • Hi, I took HU for PV for 6 years starting at 500mg a day and ending at 1500mg a day. I haven't had any problems with ulcers or thinning hair. My consultant now thinks I have ET so I have changed to Anagrelide 500mcg twice a day. Try not to worry everyone has such different reactions and if HU doesn't suit you, you can always change to another drug.

  • Hi Jodary ,

    I'm on HU for all of 16 mths now ,

    It sure has helped me as I had a Tia due to high platelets count , I was very nervous of starting this medication,

    But I'm delighted to say no bad side affects as yet &

    Yes I get tired but I think this is also from my condition (ET) 500mg x 10 tablets ,

    I'm very greatful for this medication,

    No don't feel ill 😘

    Its there to make us feel Better & I assure you it's No green eyed Monster 😜

    Good luck Pam ( Newcastle upon Tyne ) x

  • I've been taking 16 x 500 mg HU a week for 18 months, my hair has thinned slightly and my skin has become very dry, but I use lots of body lotion every day, particularly on my lower legs, also feel tired quite a bit. Otherwise fine!! Your mother has been unlucky with the leg ulcer. I don't glow in the dark - yet!

  • Hi Jodary,

    I have been on Hydroxyacarbamide since August 2000 (15yrs) I have ET and I am 77 years of age. I have also had leg ulcers but I don't think this was due to the H.U. but due an accidental kick on the ankle. At the time of the ankle ulcer I was taken off the HU which was 5 capsules of 500mg daily. Prior to being taken off the HU I had no serious side effects, except that it did lower my white cell count and my neutrophils, because of this they decided to take me off the HU and put me on Anagrelide which was 5 capsule (500micrograms) each day, this boosted my white cells and neutrophil count. Unfortunately about a year later I had quite a serious stomach bleed, which the haematologist was of the opinion was caused by a combination of Anagrelide and Aspirin. I was immediately taken of Aspirin and Anagrelide and put back on HU.

    Because my platelet count and white cell count became unstable they put me on 3 capsules of 500 micrograms daily and one capsule HU (500mg)Tues. Thurs, Fri, and Sun, and two capsules of HU(100mg) Mon. Wed,and Sat.

    But to answer your question the HU, hasn't given me any serious problems and I would certainly give it a go. I am sure if there were any serious side effects your haematologist would try something more suitable.

    All the best for the future.

    John J

  • Hi Jodray.

    In case there is any confusion in my last paragraph I am now on a combination of three capsules of 500 micrograms Anagrelide daily and two 500mg HU Mon. Wed, and Sat, and one 500mg HU Tues. Thurs Fri and Sun.


  • Hi I have ET and have been on Hydroxycarbomide for 4 years now. I remember agonising for about a year before starting taking it and my platelets went up to similar levels to yours and were over 1000 before my treatment finally started. I am a secondary school teacher 4 days a week with teenagers, I enjoy rambling and am always busy! I was terrified the hydoxycarbomide would make me too tired to function. I looked at all the other drug treatments available and just delayed and delayed! But I must say I really haven't had any adverse effects, and my platelets are now below 400. When I first started I did get a bit more tired….its hard to tell but nothing out of a normal range, I just made sure I got early nights. They build up the dose gradually. Maybe I am just super lucky but I would say it doesn't have to be doom and gloom, and I wonder now what I made all the fuss about!! I found the advice the medical team gave me when I started really helpful and they are always there for me if I need them.

  • Thank you so much. I can't tell you how much that helps. I have been imagining all sorts , even that I will lose my hair and life will never be the same again.I am in a bad place at the moment , I have made myself ill with anxiety and am about to start antidepressants to try and combat my anxiety. I am having stomach problems either from aspirin or the anxiety and have been prescibed tablets for that. My haemotologist is not pushing the hydoxycarbomide as yet , my count went down to 902 strangely as it doesnt usually fall, but I know it will come soon. I feel ashamed as there are people much worse off with no available treatments. But when I hear from people like you , it really does help. Thank you.

  • Glad it helped, stick on in there. It is all so over whelming at first. But it just takes time. I think one of the worst things for me was feeling really anxious about it all but sitting in clinics with people who were so much worse off than me, it made me feel like a complete fraud and really confused me because in my life it was such a big deal to me. Because there was no one in a similar situation I could talk to, and at home I just wanted to forget about it all and pretend it wasn't happening, the only place for my feeling to go was into worry! I really think it took me about two years to get my head round it all, before it stopped haunting me and upsetting me. The thing that got me through it was having a consultant I trusted and a great nurse practitioner who had more time to talk to me. Once I started to trust them and their advice I stopped feeling I had to control the whole thing for myself, and felt able to switch off from feeling it was me that needed to manage my condition. I decided they were the ones in charge, and that made it a lot easier to handle. Before that I felt I had to be in charge and look it all up and make all the decisions, but I was also traumatised by the diagnosis! That passed with time and experience that actually everything is fine, and my world is virtually unaffected by it all.

    They start the hydroxycarbomide on a low dose and build it up gradually. I didn't notice a major difference with my hair, and I look and feel as normal as I ever did!!

    Hang on in there, for me, I found the stage you are at, was my worst bit.

  • Omg that really sums up how I feel. I have found it difficult being told I will have to start hydroxycarbomide at some point but not yet ! That means instead of having to get on and deal with it , it hangs over me and my imagination takes over and I give myself panic attacks. I am 58 , my consultant says as long as I dont have symptons it will be when I reach 60, which was not a birthday I was looking forward to anyway. Recently I have had a couple of spells of feeling unwell and muzzy and I panicked thinking she would say thats a sympton , but she thinks its anxiety related. I had a car accident in Sept . I do have a burning feeling in my tummy sometimes and I have now started Ranitidine , she wants me to try some Fluoxetine to help anxiety , I dont want to but to be fair to everyone I have to try and get myself feeling better so when the time comes I will deal with it. I must say that you have really helped me so much. I relate to what u say , I , like you pretend its not happening to me, between visits which have been 6 months apart up to now. Can I ask if u ever had any symptons from ET ? And if you had any tummy trouble that could have been aspirin related ?

  • Hi, I haven't had any symptoms from ET or aspirin luckily. I always take my medication in the morning with food and I think that helps avoid common problems. It sounds like you have an understanding doctor. One thing that helped me with all the debating about medication was the thought that I could always try what they suggested and stop it if I felt it wasn't helpful….Good luck with it all, glad to have helped!

You may also like...